We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Benzo Overdose Symptoms, Prevention & Treatment Guide

Benzodiazepines (benzos) are a common class of medications used to treat anxiety. They are also quite popular drugs of abuse. A benzo overdose can be dangerous and even fatal. Below, we list some ways to identify a benzo overdose and some things you can do to help someone who has overdosed.

In this article

    What Are Some Common Benzos?

    Commonly prescribed for anxiety disorders or insomnia, some of the most popular benzos include:

    • Xanax
    • Klonopin
    • Ativan
    • Valium

    These are all depressant medications that can be eaten. When used for recreation, they are often snorted. These can cause dangerous depression of vital functions and may lead to some serious complications.

    Signs & Symptoms Of A Benzo Overdose

    Some of the common signs of a benzo overdose may include:

    • Confusion and Delirium
    • Depressed or Irregular Breathing
    • Impaired Coordination and Slurred Speech
    • Unconsciousness (with an inability to wake up)
    • Coma

    While benzodiazepine overdoses rarely affect breathing to a dangerous degree, the common trend to mix benzos with alcohol can lead to fatal respiratory depression. If someone is experiencing an overdose, there is a medication that can be used to reverse a benzo overdose. It is a controlled substance, though, and requires medical professionals to administer it.

    Benzo Overdose Symptoms, Prevention & Treatment

    What To Do If Someone Overdoses On Benzos

    While medical professionals are required to effectively treat a benzo overdose, there are some things that someone may do to increase the victim’s chances of survival. Some of the most helpful things someone may do to help include:

    1. Summon Medical Help Immediately. In the US, Canada, and Mexico, someone can call 911 for emergency medical services.
    2. Check Vital Signs. While death from a benzo-only overdose is quite rare, it is still possible. The more pressing concern is if someone mixed benzos with another drug, such as alcohol. This can increase the risk of dangerous complications.
    3. If Unconscious, Place Them In The Recovery Position. While vomiting is quite rare during a benzo overdose, it is not unheard of. If someone is unconscious, place them into the recovery position so that if they do vomit, they will not suffocate.
    4. Stay With Them Until Help Arrives. Stay with someone and continue to monitor their vitals until medical help arrives. Be prepared to give as much information as possible to the paramedics.

    Doing these four things can increase someone’s chance of making it to the hospital alive where medical professionals may use the medication flumazenil if necessary. This medication can reverse a benzo overdose, although it comes with its own set of unique risks.

    Dangers

    A benzo overdose can be dangerous and not necessarily for the reasons you may think. While it is possible that vital functions are dangerously altered, this is fairly rare in cases of benzo-only overdose. Confusion, delirium, and impaired coordination may be the most direct danger during a benzo overdose. This could lead someone to, for example, walk into traffic, try to fight people for no reason, or otherwise act strangely or irrationally.

    Prevention

    The absolute best way for someone to avoid a benzo overdose is to not use benzos other than as directed by a doctor. That being said, if someone is going to use benzos illicitly, there are some things they can do to minimize the risks of dangerous outcomes. Some harm-reduction measures include:

    • Do Not Snort Benzos. This can lead to an overdose much more easily than if someone had been eating benzo pills.
    • Do Not Use Benzos That You Are Not Prescribed. Over the last decade, counterfeit benzos have been appearing more and more frequently. They usually contain fentanyl as a cutting agent. This has resulted in many opioid overdoses from someone doing a drug that they thought was a benzo.
    • Do Not Mix Benzos With Other Drugs. Alcohol and opioids, in particular, can increase the risks of a fatal overdose.

    Treatment

    After someone has suffered an overdose from benzos, they will still be at risk if they continue to use these drugs. The only way to avoid another overdose for certain is to enter treatment and get sober. If someone wants the best chance at achieving long-term sobriety from benzodiazepine addiction, then their best chance is usually entering a professional detox center and following it up with inpatient rehab.

    Additional Resources

    Here are some additional resources and educational guides. The more information someone has regarding benzo overdoses, the better prepared they will be if and when an overdose occurs.

    International Overdose Awareness Day: Depressant Overdose Fact Sheet

    National Insitute on Drug Abuse: Benzodiazepines and Opioids

    American Journal of Managed Care: Benzodiazepine and Unhealthy Alcohol Use Among Adult Outpatients

    You Aren’t Alone

    We’re Here To Help

    Get help now

    We’d love the opportunity to help you during this overwhelming and difficult process. The Summit Wellness Group is located in Georgia and all of your calls will be directed to one of our local staff members. Our sincere passion is helping people recover so that they can live full, meaningful and healthy lives.

    Call us 24/7 at 770-299-1677. If we aren’t the right fit for you then we’ll utilize our expertise and connections within the treatment industry to assist you in finding the best provider for your specific needs. Alternatively you can fill out our contact form and a member of our staff will contact you shortly.